Jump to content
CrazyBoards.org

How long did your lithium withdrawal symptoms last?


Recommended Posts

*before someone writes "don't do this without your doc" - I get it - I have my reasons*

I take abilify in the morning and lithium at night.

I meet with my psychiatrist in a couple days on Wednesday. I wanted to start the lithium cut ahead of time just so he doesn't pull some shit and keep me on it for longer. I have a lithium cut I'm making from 1200 mg to 600 mg. ( I can't make a smaller cut because the pills I have come in 600 mg tablets. ) I did this three straight days then on the fourth day felt weird and went ahead and took the full 1200mg dose. Now the past two nights I've gone ahead with the 600 mg dose. I feel much better in my head, but I'm tossing and turning in bed and I did not sleep through the night. I took a tablet of trazadone and that did not put me through the night (had the option to go with hydroxyzine but that gives me weird grogginess in the morning).

I figure that my sleep will return to normal soon but I am just wondering when? I have a job interview scheduled for Thursday and I wanted to be sharp. Perhaps I should reschedule for next week to give it some more time? Anyone experience this and have an idea when normal sleep will resume?

Link to comment
Share on other sites

Lithium isn't a med you get dependent on and have withdrawal or discontinuation symptoms from. I dropped it cold turkey due to kidney problems and had no "withdrawal". Basically, the symptoms lithium is taking care of are coming back, and fast. You're very likely to end up in some sort of episode. That's lithium "withdrawal".

Link to comment
Share on other sites

There's rebound mania. You can become manic if you come off of it too quickly. That's the one withdrawal symptom I'm most familiar with (not personally). That doesn't mean that there aren't others.

 

It's not poison, it's the most natural medication you could take. It's a kind of naturally occurring salt, and it's found all over the planet. Don't fall for Scientology-style bullshit, and stop working yourself up.

 

You know how to stop any withdrawal symptoms you might be having? Take your lithium, as prescribed. You're being ridiculous, you see your pdoc in just a couple of days.

 

And learn the difference between addiction and dependence, while your at it. And I'm not even sure that one gets dependent on lithium, let alone addicted.

Edited by crtclms
Link to comment
Share on other sites

Because the salt requires so little manufacturing to make it into tablet form, the pharmaceutical companies couldn't make enough money to make it worth their while to compound it. The FDA had to promise to subsidize it, and that's why it finally was released. They'd known for years that lithium would treat bipolar illness before the FDA agreed to subsidize it, and it came onto the market.

 

It's an element, atomic weight 3.

Link to comment
Share on other sites

Lol. Judging by your signature taking a prescription drug is not a big deal for you. Do you have an opinion as to whether you'd rather stay on abilify or lithium? I'm picking abilify because I don't suffer from mood swings into depression, just want to avoid one manic episode. I want to have moods and not be dull when I hear something that should make me happy or sad. I also want to be creative. What are your thoughts?

Link to comment
Share on other sites

If you want to search internet fora for anecdotal answers to difficult questions perhaps you should search more widely.

From an admittedly quick search:

Quote:

"Evidence for the long-term effectiveness of lithium is far stronger than that for newer medications, including Abilify, Simon says. For that reason, lithium remains his first-line treatment for maintenance therapy in bipolar disorder, despite the potentially dangerous side effects associated with too-high doses.

The medical research does not appear to justify the widespread use of Abilify for maintenance therapy, says psychiatrist Alexander C. Tsai, M.D., one of the lead authors of the review and a visiting researcher at Harvard University. 'We failed to find sufficient data to support its use.'"

http://www.cnn.com/2011/HEALTH/05/03/abilify.use.questions/

 

Perhaps you might rely on your doctor.

Link to comment
Share on other sites

Lol. Judging by your signature taking a prescription drug is not a big deal for you. Do you have an opinion as to whether you'd rather stay on abilify or lithium? I'm picking abilify because I don't suffer from mood swings into depression, just want to avoid one manic episode. I want to have moods and not be dull when I hear something that should make me happy or sad. I also want to be creative. What are your thoughts?

Do not taunt other members for being med compliant, especially when you are directly flouting your pdoc's treatment orders. You are hardly in a position to make fun of someone else's meds. It makes you look iike a prick

 

Abilify made me manic, so there's that. Lithium is the gold standard for treating bipolar 1, so there's that. You don't seem to really understand what you are talking about, so there's that.

 

You are not guaranteed to only ever be manic.

 

Abilify has a longer list of side effects than lithium. The major ones for lithium are toxicity, which correlates with how much you take, and kidney problems, which are the luck of the draw, as are side effects for almost all psychoactive meds. I have pre-existing kidney disease, and neither my pnurse or my urologist is concerned about .

 

You have never mentioned your lithium blood level. Do you know what one is? If so, what is it?

 

And San is right. All your "withdrawal" symptoms just happen to be early symptoms of mania.

 

You have given no evidence of understanding how these meds work, or for that matter, how bipolar illness works.

 

 Judging by your signature taking a prescription drug is not a big deal for you

Ouch

 

Don't fall for his bullshit.

Link to comment
Share on other sites

Good luck Ben.

 

By the way, the 25 years I was on lithium were my most stable years.

It does require monitoring.

As crtclms said, it is the gold standard.

 

ETA:  and there is substantial evidence that, unlike many meds, it is neuroprotective

Edited by Will
Link to comment
Share on other sites

  • 2 weeks later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...